Alert archive / Nevada / Flash Flood Watches in 2021
Flash Flood Watch 1, NWS Elko, NV
NWS Elko, NV issued this flash flood watch at Jul 19, 2021, 9:04 AM PDT for 4 counties in Nevada. It took effect at Jul 19, 2021, 12:00 PM PDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jul 19, 2021, 9:04 AM PDT (16:04 UTC)
- In effect from
- Jul 19, 2021, 12:00 PM PDT
- Expired
- Jul 19, 2021, 8:00 PM PDT
- In force
- 8 hr
- Issued by
- NWS Elko, NV
- Flood severity
- None
Counties Eureka County, NV, Lander County, NV, Nye County, NV, White Pine County, NV
The radar
The Elko radar (KLRX), 164 km from the middle of the area, began a volume at 16:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 4.1 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2768 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
191 WGUS65 KLKN 191604 FFALKN URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Elko NV 904 AM PDT Mon Jul 19 2021 NVZ035-037-040-041-200015- /O.NEW.KLKN.FF.A.0001.210719T1900Z-210720T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ White Pine County-Southern Lander County and Southern Eureka County- Northwestern Nye County-Northeastern Nye County- Including the cities of Garden Pass, Eureka Airport, Blue Eagle Ranch, Preston, Diamond Valley, Ely Airport, Cherry Creek, Tonopah, Ely, Duckwater, Hickison Summit, McGill, Lund, Round Mountain, Eureka, Ruth, Manhattan, Grass Valley, and Pinto Summit 904 AM PDT Mon Jul 19 2021 ...FLASH FLOOD WATCH IN EFFECT FROM NOON TODAY TO 8 PM PDT THIS EVENING... The National Weather Service in Elko has issued a * Flash Flood Watch for portions of eastern Nevada, north central Nevada and south central Nevada, including the following areas, in eastern Nevada, White Pine County. In north central Nevada, Southern Lander County and Southern Eureka County. In south central Nevada, Northeastern Nye County and Northwestern Nye County. * Until 8 PM PDT this evening. * Heavy rainfall and flash flooding will be possible this afternoon into early evening. Slow moving thunderstorms will develop across central Nevada. The combination of rainfall rates around 1 inch and hour, steep terrain and rapid runoff provides ideal conditions for flash flooding. * A Flash Flood Watch means that conditions may become favorable for flooding of dry creeks and streams. In steep terrain, the rainfall could trigger rockfalls and deposit debris on roadways. Be prepared to take immediate action should rainfall trigger flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ 88
2 follow-up statements
277 WGUS65 KLKN 192247 FFALKN Flood Watch National Weather Service Elko NV 347 PM PDT Mon Jul 19 2021 NVZ035-037-040-041-200300- /O.CON.KLKN.FF.A.0001.000000T0000Z-210720T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ White Pine County-Southern Lander County and Southern Eureka County- Northwestern Nye County-Northeastern Nye County- Including the cities of Garden Pass, Eureka Airport, Blue Eagle Ranch, Preston, Diamond Valley, Ely Airport, Cherry Creek, Tonopah, Ely, Duckwater, Hickison Summit, McGill, Lund, Round Mountain, Eureka, Ruth, Manhattan, Grass Valley, and Pinto Summit 347 PM PDT Mon Jul 19 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING... The Flash Flood Watch continues for * Portions of eastern Nevada, north central Nevada and south central Nevada, including the following areas, in eastern Nevada, White Pine County. In north central Nevada, Southern Lander County and Southern Eureka County. In south central Nevada, Northeastern Nye County and Northwestern Nye County. * Until 8 PM PDT this evening. * Heavy rainfall and flash flooding will be possible this afternoon into early evening. Slow moving thunderstorms will develop across central Nevada. The combination of rainfall rates around 1 inch and hour, steep terrain and rapid runoff provides ideal conditions for flash flooding. * A Flash Flood Watch means that conditions may become favorable for flooding of dry creeks and streams. In steep terrain, the rainfall could trigger rockfalls and deposit debris on roadways. Be prepared to take immediate action should rainfall trigger flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ 88
145 WGUS65 KLKN 200258 FFALKN URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Elko NV 758 PM PDT Mon Jul 19 2021 NVZ035-037-040-041-200600- /O.EXP.KLKN.FF.A.0001.000000T0000Z-210720T0300Z/ /O.NEW.KLKN.FF.A.0002.210720T0300Z-210720T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ White Pine County-Southern Lander County and Southern Eureka County- Northwestern Nye County-Northeastern Nye County- Including the cities of Garden Pass, Eureka Airport, Blue Eagle Ranch, Preston, Diamond Valley, Ely Airport, Cherry Creek, Tonopah, Ely, Duckwater, Hickison Summit, McGill, Lund, Round Mountain, Eureka, Ruth, Manhattan, Grass Valley, and Pinto Summit 758 PM PDT Mon Jul 19 2021 ...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM PDT THIS EVENING... ...FLASH FLOOD WATCH WILL EXPIRE AT 8 PM PDT THIS EVENING... The National Weather Service in Elko has issued a * Flash Flood Watch for portions of eastern Nevada, north central Nevada and south central Nevada, including the following areas, in eastern Nevada, White Pine County. In north central Nevada, Southern Lander County and Southern Eureka County. In south central Nevada, Northeastern Nye County and Northwestern Nye County. * Until 11 PM PDT this evening. * Portions of eastern Nevada, north central Nevada and south central Nevada including * Flash flooding is possible into the late evening hours as showers and thunderstorms continue across portions of central NV. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && The Flash Flood Watch for portions of eastern Nevada, north central Nevada and south central Nevada, including the following areas, in eastern Nevada, White Pine County. In north central Nevada, Southern Lander County and Southern Eureka County. In south central Nevada, Northeastern Nye County and Northwestern Nye County will expire at 8 PM PDT this evening. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. $$ 96
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this flash flood watch went out at Jul 19, 3:50 AM PDT, 5 hours 14 minutes earlier.
Area forecast discussion, Jul 19, 3:50 AM PDT, 5 hours 14 minutes before
Area Forecast Discussion National Weather Service Elko NV 350 AM PDT Mon Jul 19 2021 .SYNOPSIS...Thunderstorms are expected today with the potential for moderate to heavy rain and gusty winds. Overall, cooler afternoon high temperatures are expected but will still be slightly above average for this time of the year. && .SHORT TERM...Today through Tuesday. Clouds are streaming north into the forecast area this morning with lightning strikes noted in northeast Nye county. The convective activity will continue to develop across much of the area today as a moist southerly flow pumps in moisture. Surface dewpoints remain rather high in central Nevada with readings in the mid 40s to mid 50s, with much drier air noted further west and north across western Humboldt county where dewpoints are in the 20s and 30s. Forecast storm motion speeds of 6 to 12 knots are noted as well as robust CAPE values of 300 to 700 J/kg, with the highest values located in central Nevada. Mean layer 0-3km shear is about 20 to 30 knots, though though the higher values consistently remain in portions of southern Lander and Eureka counties. Still concerned with the possibility of organized strong convection today and have highlighted those concerns in an SPS. In addition, given the air mass being rather moist, as precipitable water values are at or above 0.90 inches, with over an inch across central Nevada, moderate to locally heavy rainfall is possible. Yesterday, one cell moved over a remote site in Great Basin Park and dropped a quick 0.50 inches but unfortunately that site's elevation is over 9000 feet. Even so, think there is a marginal risk for exceedance of FFG. One final note, Corfidi vector magnitudes are about 5 to perhaps 10 knots in central Nevada so will need to watch for training storms. Afternoon highs will be in the low to mid 90s north but mid 80s in the central. Activity is expected to wane this evening and into the overnight, though isolated showers and thunderstorms are still possible. Lows will be in the 50s and 60s. By Tuesday an upper trough will move into the east Pacific, just west of British Columbia. This will suppress the ridge off to the east and bringing a more southwest flow to area and will shunt some of the deeper moisture east as drier air works in from the west. Precipitable water values drop to 0.50 to 0.75 inches and will limit showers and thunderstorms to isolated, though scattered coverage is possible along the border with Utah. Highs tomorrow will be in the 80s and 90s. .LONG TERM...Tuesday night through next Sunday. Tuesday night into Wednesday morning should remain dry with lows in the 50s and 60s for most. An upper-level high remains east of Nevada with weak troughing to the west of Nevada. This pattern looks to remain through all next week but may let up during next weekend. As a result, most of the state will be under southwesterly upper-level flow which will cut off the amount of available moisture from the south. Portions of eastern Nevada, however, remain under southerly to southeasterly upper-level flow which keeps some higher precipitable water amounts in the 0.75-1.00" range. As such, any storms that do develop in the afternoons are expected to be of the virga variety with a few isolated dry thunderstorms. East of the dryline, in eastern Nevada, may see a mix of wet and dry thunderstorms. Saturday and beyond high pressure to the east of Nevada appears to descend further east into the plains for next weekend. Southeasterly flow around the high will allow for the return of the mid-level moisture to surge from the south. Precipitable water levels above 1" look to spread north across central and northern Nevada by Sunday afternoon and evening. High temperatures remain slightly above seasonable averages of upper 80s to mid 90s for most. Some may approach triple digits, mainly in Humboldt County, but most temperatures look to be 5 degrees above seasonal normals. Lows will be in the 50s and 60s throughout the long-term with the exception being SE Elko County, where cities such as West Wendover are expected to have overnight lows in the 70s. && .AVIATION...Mostly cloudy across the region today as a moist and increasingly unstable air mass moves up through central and northern NV. Thunderstorms are possible early this morning in central NV, including at or near KTPH, and by 21Z thunderstorms will be possible at all terminals. Moderate to heavy rain showers will be possible in any thunderstorms, with virga or light rain showers in areas without thunderstorms. Reduced CIGs and VIS are possible in any thunderstorms today. && .FIRE WEATHER...Moisture across the forecast area will be at or above 0.90 inches, with some locations across central Nevada seeing 1 to 1.1 inches. Given the deep moisture, a majority of storms today will be wet. Some of these storms could be strong, especially in central Nevada. In addition, moderate to locally heavy rainfall from these storms. Some localized flash flooding in poor drainage areas is possible. On Tuesday, moisture begins to wane as an upper trough off the coast of British Columbia impacts the upper ridge. This results in a southwesterly flow aloft. Precipitable water values are expected to decrease to about 0.50 to 0.70 inches. Still expecting some wet storms in central and east-central Nevada, though a possible mix of wet and dry storms exists in northeast Nevada. West of a Jarbidge to Gabbs line, only expecting some afternoon build-ups. The ridge re-positions over the four corners area on Wednesday and Thursday, limiting the moisture to mainly eastern Nevada; therefore, convective continues in far eastern Nevada with possibility of drier storms. && .LKN WATCHES/WARNINGS/ADVISORIES... None. && 86/91/96/86
In the hours before
Special weather statement, Jul 19, 7:03 AM PDT, 2 hours 1 minute before
Special Weather Statement National Weather Service Elko NV 703 AM PDT Mon Jul 19 2021 NVZ030-031-033>041-200015- Humboldt County-Northern Elko County-Southeastern Elko County- Ruby Mountains and East Humboldt Range-White Pine County- Northern Lander County and Northern Eureka County- Southern Lander County and Southern Eureka County- Southwest Elko County-South Central Elko County- Northwestern Nye County-Northeastern Nye County- Including the cities of Golconda, Winnemucca, Valmy, Dufferena, Midas, Gibbs Ranch, Charleston, Jarbidge, Mountain City, Owyhee, Tuscarora, West Wendover, Ely, Ely Airport, Lund, Preston, Ruth, Cherry Creek, McGill, Argenta, Battle Mountain, Crescent Valley, Beowawe, Dunphy, Emigrant Pass, Palisade, Eureka, Pinto Summit, Grass Valley, Hickison Summit, Diamond Valley, Eureka Airport, Garden Pass, Elko, Ryndon, Jiggs, Lamoille, Lee, South Fork, Spring Creek, Ruby Lake, Oasis, Manhattan, Round Mountain, Tonopah, Blue Eagle Ranch, and Duckwater 703 AM PDT Mon Jul 19 2021 ...Isolated strong thunderstorms with gusty winds, small hail, and heavy rainfall possible today... Showers with isolated to scattered thunderstorms are likely across the entire forecast area today. Some of these storms could produce small hail and strong gusty winds. In addition, moderate to locally heavy rainfall is possible, leading to localized flooding. The areas with the best chances to see strong storms and heavy rainfall later today include portions of Lander/Eureka, Elko, White Pine, and northern Nye counties. If venturing outdoors, keep an eye to the sky and take shelter if threatening weather strikes. Also, if encountering water running across roadways...turn around, don't drown! Be especially alert during the evening and overnight when floodwaters are harder to see. Visit www.weather.gov/elko for the latest weather information.
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 11:03 AM PDT | Special Weather Statement | LKN | 42 min | |
| Jul 19, 11:42 AM PDT | Special Weather Statement | LKN | 33 min | |
| Jul 19, 12:06 PM PDT | Special Weather Statement | LKN | Nye | 39 min |
| Jul 19, 1:15 PM PDT | Special Weather Statement | LKN | 45 min | |
| Jul 19, 1:51 PM PDT | Areal Flood Advisory | LKN | Eureka, Nye, White Pine | 3 hr |
| Jul 19, 4:09 PM PDT | Special Weather Statement | LKN | 36 min | |
| Jul 19, 4:49 PM PDT | Areal Flood Advisory | LKN | Elko | 116 min |
Nearby
Flash Flood Watches in Nevada, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.